PDA

View Full Version : Prednisone and steriods in general



SwirlyGirly
05-27-2008, 10:14 PM
Hello all,

I've been on prednisone for almost 22 years straight. I've had small periods in the past 4 years where I actually got all the way off... then would have to get put back on. I've had IV steriods, pulse steriods, etc as well. Steriods and I are old friends. We fight a lot and he is frankly a necessary evil for me. The side effects are a nightmare. But since lupus has affected almost all of my organs, there isn't much else that can help.

So this is my rambling way to asking, what is the highest dosage of steroids given by pill form that you've ever had to take? The doctor I'm seeing now micromanages me. Which I guess is good overall, but he has me changing dosages and meds every few weeks. We email regularly and go over symptoms. He has me currently taking 200 mg of Prednisone 3 times a day. With the current brain fog I can't seem to recall if I've been on higher than that. My mom said when I was in my early teens I was on 1000 mg a day at one point.

Suzique
05-31-2008, 12:01 PM
Swirly Girl,
Wow! That is a lot of prednisone. The highest I have ever been on is 200 twice a day, and only for a week before tapering down. Didn't think anyone went beyond that! You are on 600 a day for how long? What is happening to have your docs put you on so much? I am shaking my head in stunned disbelief. (Not that I don't believe you, the dose is just so high)
SaySusie and anyone else, What is the known dose ranges you have encountered?
I just pulled out my handy-dandy "Nursing 2008 Drug Reference", and the highest dose they list in there is 200 mg per day for 1 week. Obviously, the docs can make adjustments where they see fit and for amounts they are comfortable with - which it seems is so in your case, Swirly.
God Bless you my friend. That is a lot of scaryoids to take in. No wonder you are feeling foggy. I get foggy on 100 a day! hahaha

Susan

sits_inthe_corner
05-31-2008, 01:20 PM
I know nothing about steroids except for creams, and frankly hope I never do...hugssss :)

mnjodette
05-31-2008, 01:41 PM
Wow...that is a lot of prenisone, SwirlyGirly!! :shock: Since I don't have organ involvement, I've NEVER had doses anywhere even close to that. I think 60mg was the highest I've ever been on. (Except for a very high dose in the hospital the first time I got really sick....that was IV steroid but I don't remember the dose.) My rheumatologist has told me (to help me keep things in perspective, I think!) that when there is high risk to organs - serious inflammation and risk of permanent damage to them - 1 gram per day is not unheard of. So, that would match what your mom told you, SwirlyGirly.

Jody

SwirlyGirly
06-14-2008, 10:45 AM
I'm down to 400 mg a day *YAY* I was a bit nervous but followed the docs orders. It seemed like it was a fast taper down to me. I'm actually feeling um okay. lol Not quite good, but not exactly bad either. I had inflammation around my heart and my lungs have been bad. The high doses really helped the heart pressure I was feeling. And the inflammation of my liver is going down!! YAY! They are finally talking about getting me a breathing treatment machine for at home. I think the 3 times a visit to the hospital because of asthma is finally getting through to them.

I did ask my doctor about the highest dosages of prednisone in pill form. He said that when you begin to think about living right now vs the long term effects you do what you have to do to live. That has been doctors mantra for me forever. This is going to do organ damage, but it will keep you alive for now. But hey, I'm on year 22 of this disease and I'm still winning!

Saysusie
06-15-2008, 10:46 AM
Yes you are still winning! 400 mg/day is a high dosage, but given the fact that you had inflammation around your heart and your lungs, I can understand the high dosage. I assume that, once the inflammation has subsided, they will then begin to wean you off or, at least, taper you down!
My best friend has been using Prednisone for 15 years now, she started on a very, very high dosage like you, and was eventually tapered down. However, whenever she flares, her dosage goes back up and tapers down as the flare subsides.
You are a fighter and you know your body, keep fighting and keep paying attention to your body - you will continue to be a winner!

Peace and Blessings
Saysusie